FDA Warns Against Powdered Caffeine

By: Associated Press Email
By: Associated Press Email

WASHINGTON (AP) -- The Food and Drug Administration is warning consumers to avoid pure powdered caffeine sold on the Internet after the death of an Ohio teen.

Even a teaspoon of the powder could be lethal -- it is equivalent to 25 cups of coffee. Eighteen-year-old Logan Stiner of LaGrange, Ohio, died May 27 after consuming it.

The FDA said teenagers and young adults may be particularly drawn to the caffeine powder, which is a stimulant.

The agency said the products are 100 percent caffeine and may carry minimal or insufficient labeling. Consumers may not be aware that even a small amount can cause an overdose.

Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation.


Join the Conversation!

To comment, the following rules must be followed:

  • No Obscenity, Profanity, Vulgarity, Racism or Violent Descriptions
  • No Negative Community Comparisons
  • No Fighting, Name-calling, or Personal Attacks
  • Multiple Accounts are Not Allowed
  • Stay on Story Topic

Comments may be monitored for inappropriate content, but the station is under no legal obligation to do so.
If you believe a comment violates the above rules, please use the Flagging Tool to alert a Moderator.
Flagging does not guarantee removal.

Multiple violations may result in account suspension.
Decisions to suspend or unsuspend accounts are made by Station Moderators.
Questions may be sent to comments@wsaw.com.
Please provide detailed information.
All comments must adhere to the WSAW.com discussion rules.

powered by Disqus
WSAW-TV 1114 Grand Ave. Wausau, WI 54403
Gray Television, Inc. - Copyright © 2002-2014 - Designed by Gray Digital Media - Powered by Clickability 267701511 - wsaw.com/a?a=267701511